Before I go to sleep my blood sugar is 200. When I wake up, my blood sugar is higher.

For example, yesterday before I went to sleep My blood sugar was 216 at 12:10pm, I didn't eat snack because it was high. But when I woke up, it was 246. During the night, I didn't feel Hypo, anything at all.

Would you mind explaining me why or what could have happened?
This kind of thing happened to me often.
I am a type 1 diabetic. I use Lantus in the morning, apidra before meals, and I account Carbs for my diet.

Views: 2161

Reply to This

Replies to This Discussion

Sounds like maybe you need to up your Lantus dose, Alejandra, or maybe split it into two doses.(or both). We all have different experiences during the night. Some people rise, some fall. Really your rise of 30 points is fine, but the problem is that you were too high to begin with. Do you do corrections when you are high? Aside from maybe splitting your Lantus dose, you may want to up it by a point, then wait a couple days then another point if needed until you get both your bedtime and your waking blood sugar more in target. If those are typical numbers you are not taking enough Lantus.
I am sorry but we can not answer this question. In such a situation you need to investigate the problem. Set the alarm clock to 3 am to check your BG. The next day you set it to 5 am. With these numbers we will know more about the BG development.

At least I can try to guess what might be the problem:

One possibility is that the Lantus is not working for 24 hours. This would be no surprise because it is very common. The 24 hour of activity is just marketing speech. In reality this insulin will very likely fade out after 23 hours. If this is your problem then you would see that the BG rises just before your next shot of Lantus.

Alternate a) split the dosage of the lantus into two shots per day. This way it is guaranteed that there will be no gap in basale coverage. Example: You usually inject 30 units in the morning. After the switch you inject 15 units in the morning and 15 units 12 hours later. In the first 12 hours of this transition the BG will be worse but then after the second shot everything will be like before - with the exception that now much more insulin will be present in the morning.

Alternate b) switch to Levemir: this insulin is much more even in its activity pattern. It should be injected every 12 hours (with only one shot you will likely have the same gap in basal coverage you possibly see with Lantus).

If you see that your BG is already high at 3 am something else is going on. It could mean that your digestion is slower than the insulin. This means the quick acting Apidra is gone when the digested carbs are entering the blood stream. This problem is called diabetic gastroparesis.

Alternate a) switch from Apidra to another insulin that will act longer. For example regular insulin that will act 4 to 6 hours. This way insulin will always be present when carbs are entering the blood stream later.

Alternate b) different medication agents can help to speed up the digestion process.

All that is just speculation and you should consult your medical team before you make adjustments. First and foremost you need to find out when the rise in the morning is starting to show.
Hi -

Are you going to bed very high often? If you are, you should work on your carb counting and bolus ratios as well as looking at your basal. An increase from 216 to 246 is only a 30 point increase which is at the upper end of the range that you can expect with a properly set basal. You might also talk to your endo about taking a small correction dose when you're high at bedtime. Perhaps taking enough of a correction to take you down to 150. The Lantus isn't meant to get you back into range.

Maurie
Hi -

I was on MDI about 18 months before I started on the pump. I started out using Lantus in the morning for about the first 9 months and then switched to using it at night for the last nine months when my waking blood sugars began to drift up. I'm lucky - my blood sugars rarely take wild swings so I don't feel the need for a CGM.

Maurie
There are also two phenomena that can operate, not always regularly? Dawn Phenomenon seems to be a rise fueled by your liver releasing hormones around dawn. My theory is that this arose to help neolithic hunter-gatherers get at it before coffee was invented. The other thing, which doesn't seem too likly in your case, would be "Somyogi Effect" where you go low and your liver reacts similarly, by pumping out hormones that raise your BG which can be handy but is also bothersome. When I was younger and taking R/N (3 years ago...) the clue for this would be really sweaty sheets, pillows.

I think that Holger's suggestion of splitting the Lantus might be the easiest short term solution to see if it helps?
If you eat close to bedtime & depending on the meal (high protein/fat), you could be experiencing high fasting because your food is digesting overnight. Of course, going to sleep at 216 isn't a prescription for waking to a normal reading. Doubtful you'd have an overnight low with 216. When I was on Lantus I took split doses, with one before bed. Lantus didn't come close to lasting 24 hours for me. I correct highs before bed with half the usual correction ratio.
Unless there is still insulin in my system or food still being digested (as long as I don't eat or bolus within 2 hours of sleeping), my blood sugar is generally pretty level (according to my dexcom). The SECOND I wake up it starts rising 30-40 points. I'm on the pump and have set my basal rates accordingly, but it sounds like your issue may be with the lantus. When I was on lantus, I would take it at 11 PM every night. I work 3rd shift and the nights I had off and slept like a regular person, I would wake up with a hypo. During my work week I would sleep 2-10 PM and wake up high because the lantus DOES NOT last 24 hours and it is NOT a flat delivery line. Well, I suppose I should say it lasts well over 24 hours (36-48) but stops being effective by the 22nd-23rd hours.

Switching over to the pump and coming off the lantus gave me a number of hypos for the first 2 days.
You might need a little Lantus at night before going to bed to keep it lower. I do not know what apidra is. Or, you might have an infection. What is it like in the morning?
Hi -

One doesn't correct with Lantus; it is a basal insulin. Apidra is a rapid insulin - the newest in the group that also includes humalog and novalog.

Mauri
Hi, Thanks for your answers that were great to find my problem. I began to check my BG during the night but I couldn't find anything. After one week, I was very upset, I decided to throw my insulin Lantus away, and began using a new lantus' pen. Then, my BG went back to normal. Maybe, the last lantus pen was bad. It was crazy time for me.
Now, I am going to take care everything of my insulin pens.
I am grateful for your help. Thanks everybody !

RSS

Advertisement



REsources

From the Diabetes Hands Foundation blog...

#MedicareCoverCGM Panel Discussion

If you follow the diabetes online community, you know that #MedicareCoverCGM is a big deal. We have continued to raise awareness on #MedicareCoverCGM because we believe that ALL people living with diabetes should have access to continuous glucose monitors (CGM). With Read on! →

#WalkWithD: Making MORE Sense of Diabetes

  A few years ago, we at Diabetes Hands Foundation reached out to the members on TuDiabetes and asked them to share their perspective of life with diabetes through one of the five senses, as part of an initiative called Read on! →

Diabetes Hands Foundation Team

DHF TEAM

Manny Hernandez
(Co-Founder, Editor, has LADA)

Emily Coles
(Head of Communities, has type 1)

Mila Ferrer
(EsTuDiabetes Community Manager, mother of a child with type 1)

Mike Lawson
(Head of Experience, has type 1)

Corinna Cornejo
(Development Manager, has type 2)

Desiree Johnson  (Administrative and Programs Assistant, has type 1)


DHF VOLUNTEERS


Lead Administrator

Bradford (has type 1)


Administrators

Lorraine (mother of type 1)
Marie B (has type 1)

Brian (bsc) (has type 2)

Gary (has type 2)

David (dns) (type 2)

 

LIKE us on Facebook

Spread the word

Loading…

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information: verify here.

© 2014   A community of people touched by diabetes, run by the Diabetes Hands Foundation.

Badges  |  Contact Us  |  Terms of Service